Triptans have been used for the acute treatment of migraine headaches for many years. Although their use can lead to coronary vasospasm, there are very few reports of triptans actually leading to myocardial infarction in patients with normal coronaries. We hereby present a 58-year-old man who presented to the emergency room with chest pain. Electrocardiogram demonstrated ST segment depression in the inferior leads with diffuse spasm of the distal right coronary artery seen on angiography, which was easily reversed by intracoronary nitroglycerine. We believe this is the first reported case of a patient with a myocardial infarction after taking oral zolmitriptan in which coronary angiogram clearly demonstrated coronary vasospasm reversal after intracoronary nitroglycerine. A detailed search of the literature for reported cases of myocardial infarction after triptan use is also provided.
|Original language||English (US)|
|Journal||American Journal of Therapeutics|
|State||Published - Sep 1 2011|
- acute coronary syndrome
- coronary vasospasm
ASJC Scopus subject areas
- Pharmacology (medical)